West Virginia, 2011

Hail in West Virginia, June 10, 2011

June 10, 2011 · NWS PBZ · 1 event in 1 county or zone

Scattered severe thunderstorms developed over eastern Ohio as a weak front pushed northeast across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed over eastern Ohio as a weak front pushed northeast across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 10, 1:03 PM EST, 49 minutes earlier.

Area forecast discussion, Jun 10, 1:03 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
203 PM EDT FRI JUN 10 2011

.SYNOPSIS...
A LOW PRESSURE SYSTEM, COMING NORTHEAST FROM THE MIDWEST, WILL
PROVIDE THUNDERSTORMS AT TIMES INTO SATURDAY NIGHT. CANADIAN HIGH
PRESSURE WILL FOLLOW WITH DRY COMFORTABLE CONDITIONS SUNDAY INTO
TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
BASED ON RECENT RADAR DATA AND HRRR MODEL OUTPUT, HAVE INCREASED
THUNDERSTORM CHANCES THROUGH EARLY TONIGHT. FIRST BAND OF
THUNDERSTORMS WILL EXIT WESTERN PENNSYLVANIA BY 6 PM. HOWEVER,
HRRR MODEL OUTPUT SHOWS A NEW BAND OF THUNDERSTORMS CAN DEVELOP
NEAR LAKE ERIE, DUE TO LAKE COLD POOL, AND MOVE SOUTHEASTWARD
ACROSS MUCH OF THE UPPER OHIO VALLEY EARLY TONIGHT.

WILL CONTINUE TO MONITOR FOR SEVERE POTENTIAL AND HEAVY RAINFALL
AS OUTLOOKED BY SPC. FLASH FLOOD GUIDANCE SUGGESTS 3-HR RAINFALLS
OVER 2 INCHES NEEDED TO INITIATE FLOODING PROBLEMS.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
RECENT SREF, NAEFS, AND ECMWF MODEL OUTPUT SHOWS THE MIDWEST LOW
PRESSURE SYSTEM DRIVING THE STALLED FRONT EASTWARD THROUGH THE
UPPER OHIO VALLEY LATE SATURDAY. SO THUNDERSTORMS, WITH SEVERE
POTENTIAL, CAN OCCUR INTO SATURDAY EVENING. THUNDERSTORMS WILL BE
MORE LIKELY SATURDAY AFTERNOON AND EARLY EVENING DUE TO PEAK
HEATING INSTABILITY AND INCREASED LIFT DUE TO PREFRONTAL
CONVERGENCE.

HIGH PRESSURE WILL FOLLOW DRYING AND SEASONABLY COOL AND
COMFORTABLE TEMPERATURES. SPECIFIC TEMPERATURES WERE FORECASTED
USING BLEND OF RECENT GFS MOS AND SREF MEAN VALUES.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
ECMWF AND NAEFS MODEL OUTPUT SHOWS CANADIAN HIGH PRESSURE WILL
PROVIDE DRY CONDITIONS AND COMFORTABLE TEMPERATURES TUESDAY AND
WEDNESDAY. THEN INCREASING LOW LEVEL MOISTURE, COUPLED WITH A LOW
PRESSURE SYSTEM, COMING NORTHEASTWARD FROM THE SOUTHERN PLAINS,
MAY PRODUCE THUNDERSTORMS STARTING LATE WEDNESDAY NIGHT INTO
FRIDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
EXPECT VFR INTO TONIGHT, EXCEPT FOR MVFR FLIGHT RESTRICTIONS IN
SCATTERED THUNDERSTORMS, WITH A A SLIGHT RISK OF SEVERE. PATCHES
OF EARLY MORNING FOG AND HAZE CAN ALSO PROVIDE RESTRICTIONS.

AN INCOMING LOW PRESSURE SYSTEM CAN PROVIDE ADDITIONAL BOUTS OF
THUNDERSTORMS WITH POTENTIAL RESTRICTIONS AND SEVERE POTENTIAL SATURDAY
AND SATURDAY NIGHT, FOLLOWED BY PATCHY FOG AND RESTRICTIONS SUNDAY
MORNING.

CANADIAN HIGH PRESSURE CAN PROVIDE MORE PREVALENT VFR LATER SUNDAY
INTO TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 10, 3:32 AM EST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 AM EDT FRI JUN 10 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-110845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
432 AM EDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
INTO THIS EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREATS. THUNDERSTORMS WITH HEAVY RAINFALL MAY BRING A RISK OF
STREAM FLOODING WHERE THUNDERSTORMS PERSIST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND
SATURDAY EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 10, 12:09 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
109 PM EDT FRI JUN 10 2011

OHZ069-PAZ029-031-WVZ003-004-012-021-022-101745-
GREENE PA-MARION WV-MARSHALL WV-MONONGALIA WV-MONROE OH-OHIO WV-
WASHINGTON PA-WETZEL WV-
109 PM EDT FRI JUN 10 2011

...STRONG THUNDERSTORMS WILL AFFECT EXTREME NORTHWESTERN MARION...
EXTREME SOUTHEASTERN OHIO...MARSHALL...NORTHWESTERN MONONGALIA...
SOUTHEASTERN MONROE...SOUTHWESTERN WASHINGTON...WESTERN GREENE AND
WETZEL COUNTIES...

AT 106 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTH OF LONE OAK TO 4 MILES NORTHEAST OF FAIRVIEW TO NEW
MARTINSVILLE...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR LONE OAK AROUND 115 PM...WILEYVILLE AROUND
130 PM AND EARNSHAW AROUND 145 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3957 8105 3978 8083 4003 8062 4003 8004
      3978 8026 3956 8050 3956 8083 3959 8085
      3957 8090 3960 8094 3956 8101 3956 8104
Special weather statement, Jun 10, 12:32 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
132 PM EDT FRI JUN 10 2011

PAZ014-020-021-029-031-073-WVZ003-004-101800-
ALLEGHENY PA-BEAVER PA-BUTLER PA-GREENE PA-MARSHALL WV-OHIO WV-
WASHINGTON PA-WESTMORELAND PA-
132 PM EDT FRI JUN 10 2011

...THUNDERSTORMS WILL AFFECT ALLEGHENY...EAST CENTRAL BEAVER...NORTH
CENTRAL GREENE...NORTHEASTERN MARSHALL...NORTHWESTERN
WESTMORELAND...SOUTHEASTERN OHIO...SOUTHWESTERN BUTLER AND WASHINGTON
COUNTIES...

AT 128 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM CRANBERRY
TO SEWICKLEY TO 3 MILES NORTHWEST OF CANONSBURG TO RYERSON STATION TO
5 MILES SOUTH OF NEW MARTINSVILLE...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4062 7969 3984 8020 4000 8063 4079 8012
Special weather statement, Jun 10, 12:56 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
156 PM EDT FRI JUN 10 2011

PAZ014-021-022-073-101830-
ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-WESTMORELAND PA-
156 PM EDT FRI JUN 10 2011

...THUNDERSTORMS WILL AFFECT EASTERN ALLEGHENY...NORTHWESTERN
WESTMORELAND...SOUTHEASTERN BUTLER AND SOUTHWESTERN ARMSTRONG
COUNTIES...

AT 153 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTHWEST OF SAXONBURG TO RUSSELLTON TO PENN HILLS TO BRENTWOOD...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4077 7966 4061 7957 4047 7958 4029 7974
      4034 8006 4047 7998 4061 7997 4074 8001
Special weather statement, Jun 10, 1:04 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
204 PM EDT FRI JUN 10 2011

PAZ031-075-WVZ012-021-022-101845-
FAYETTE PA-GREENE PA-MARION WV-MONONGALIA WV-WETZEL WV-
204 PM EDT FRI JUN 10 2011

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE...GREENE...MARION...WETZEL AND MONONGALIA...

AT 201 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES
EAST OF WAYNESBURG TO 4 MILES EAST OF BUZZ TO 2 MILES NORTHWEST OF
WADESTOWN TO 3 MILES NORTHEAST OF PINE GROVE...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ROUND BOTTOM...       PINE GROVE...         KNOB FORK...
  HUNDRED...            WAYNESBURG...         BUZZ...
  BIG RUN...            WANA...               JEFFERSON BORO...
  EARNSHAW...           WADESTOWN...          BLACKSVILLE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
WIND GUSTS TO 40 MPH AND DIME-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

&&

LAT...LON 3955 8080 3970 8047 3997 8017 3985 7976
      3980 7979 3970 7991 3954 8028 3954 8078
Special weather statement, Jun 10, 1:20 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT FRI JUN 10 2011

PAZ021>023-073-101915-
ALLEGHENY PA-ARMSTRONG PA-INDIANA PA-WESTMORELAND PA-
220 PM EDT FRI JUN 10 2011

...THUNDERSTORMS...

A STRONG THUNDERSTORM WAS OVER EASTERN ALLEGHENY COUNTY NEAR
SPRINGDALE. THE STORM WAS MOVING TO THE EAST ABOUT 25 MPH AND WILL
MOVE NORTH OF MURRYSVILLE BETWEEN 230PM AND 245 PM.

BE ALERT FOR HAIL UP TO NICKLE SIZE, WINDS GUSTING TO 35 MPH, HEAVY
DOWNPOURS AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4062 7945 4039 7941 4034 7985 4058 7987
Special weather statement, Jun 10, 1:52 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
252 PM EDT FRI JUN 10 2011

MDZ001-PAZ015-016-021>023-029-031-073>076-WVZ021>023-101945-
ALLEGHENY PA-ARMSTRONG PA-CLARION PA-FAYETTE PA-FAYETTE RIDGES
PA-GARRETT MD-GREENE PA-INDIANA PA-JEFFERSON PA-MARION WV-MONONGALIA
WV-PRESTON WV-WASHINGTON PA-WESTMORELAND PA-WESTMORELAND RIDGES PA-
252 PM EDT FRI JUN 10 2011

...THUNDERSTORMS WITH HEAVY DOWNPOURS...

A LINE OF THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING
COUNTIES...GARRETT...FAYETTE...ARMSTRONG...WESTMORELAND...
INDIANA...JEFFERSON...CLARION...PRESTON...MONONGALIA
COUNTIES.

AT 243 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THE LINE OF STORMS FROM SOUTHERN CLARION TO MONONGALIA
COUNTY. THE SHOWERS AND STORMS WERE MOVING TO THE EAST ABOUT 25
MPH.

BE ALERT FOR VERY HEAVY DOWNPOURS...POSSIBLY UP TO 1.5 INCHES IN A
SHORT PERIOD. WINDS COULD GUST TO ABOUT 35 MPH AND THERE COULD BE
COULD BE DIME SIZE HAIL. ALSO...THERE WILL BE FREQUENT AND DANGEROUS
LIGHTNING.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

&&

LAT...LON 4063 7884 4012 7917 4008 7926 3989 7940
      3985 7941 3981 7935 3978 7939 3972 7939
      3972 7917 3952 7926 3952 8031 4114 7926
      4106 7880

The radar

The Pittsburgh radar (KPBZ), 103 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monongalia

When
June 10, 1:52 PM EST
Where
Monongalia County, 0.53 mi E of Westover
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.630, -79.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321137.